What is Bracken Poisoning?
The Bracken fern has wide and triangular leaves and is a popular perennial fern. The spores are born in the very late summer months and live on under the wide leaves, with the leaves folding under to protect them. This plant rises up to three to four feet in height, and this type of fern is found all over the world, especially in very temperate areas. It also grows in wide, dry, and openly wooded areas. Due to the vertical growth of the roots, this plant spreads rapidly. The taste of Bracken is not one that horses seek out, so horses tend to avoid purposely eating the fern. However, they may resort to eating the leaves if there are no other plants around to graze upon.
It can also be found along roadsides and fences, and horses may choose to ingest it when there is nothing else to forage on. Hay that is given to horses may also contain parts of the toxic fern. Bracken fern is toxic throughout the plant; it contains rhizomes, which are toxic roots that spread and shoot out to form new growth underground. Bracken fern also contains thiaminase, an enzyme that causes vitamin B to become inactive. Over time, the horse develops a deficiency in thiamine, an essential vitamin B.
Bracken poisoning in horses is caused by horses ingesting all or part of the Bracken fern, usually within the hay they are fed or when they happen to forage upon it.
Book First Walk Free!
Symptoms of Bracken Poisoning in Horses
Bracken fern toxicity has specific signs which are hard to ignore. If you see any of the following symptoms in your horse, make an appointment with your veterinarian as soon as possible. Symptoms include:
- Unsteady gait
- Flanks have a tucked up appearance
- Standing with legs spread apart
- Decreased appetite over time
- Muscle tremors
- Abdominal pain
- Dilated pupils
- Heart rhythm abnormalities
Bracken fern comes in a variety of names which are important to be knowledgeable of. Additional names in which bracken fern may be called are:
- Pasture bracken
- Evil fern
- Brake fern
- Hog pasture bracken
Causes of Bracken Poisoning in Horses
Causes of Bracken fern poisoning begin with the consumption of the Bracken fern over time. Specific causes include:
- Eating Bracken fern for approximately two to three months
- Bracken fern contains thiaminase
- Thiaminase is an enzyme that splits thiamine (Vitamin B1)
- Vitamin B1 is considered completely inactive within the horse
- Compound energy metabolism significantly declines
Diagnosis of Bracken Poisoning in Horses
If you suspect your horse has Bracken fern poisoning, call your equine veterinarian immediately. Typically, symptoms do not arise for a few months after consistently ingesting the fern, as the vitamin B deficiency happens over time. Once the veterinarian arrives or you are at the veterinarian’s office, he will do a thorough examination of your horse. He will be looking for weight loss, tremors, and a stance in which your horse is crouched down when his head is up. He will perform any preliminary testing to get baseline data.
Once your veterinarian learns more from you about your equine companion’s symptoms, he will do a few tests. Blood testing for the levels of thiamine will show if his thiamine has decreased, and by how much. This is the most conclusive test to determine Bracken toxicity. He may also take tests to measure the amount of serum pyruvate and lactate in his system. The veterinarian may also test his platelet count within the blood.
Differential diagnoses for this condition are equine leukoencephalomalacia, West Nile Virus, rabies, encephalitis, equine herpes, or sage poisoning.
Treatment of Bracken Poisoning in Horses
Keeping the horse completely away from Bracken fern is the first mode of treatment. Making sure the hay is from a farm with no Bracken fern within the fields is very important. Treatment methods of Bracken fern toxicity include:
The veterinarian may suggest a consistent program of thiamine injections for your horse. Thiamine injections are the most effective form of treatment for thiamine deficiency due to ingesting Bracken fern. The veterinarian may give your horse intravenously every few hours to begin the treatment, and then to continue the treatment, he will choose to continue at a rate dependent upon your horse’s level of toxicity. He may then to continue with oral dosages each week until your horse begins to show a significant rate of improvement.
Antibiotics may be given to prevent any secondary illnesses or infections. Due to the loss of vitamin B in your horse over time, it may leave him prone to infections. Your veterinarian will determine the type of antibiotic treatment according to his unique diagnosis.
Your veterinarian will want to monitor your horse over time to be sure he is responding to the thiamine treatment. He will want to either come out and visit a few times or have you bring him to the clinic to be examined. His blood will also be taken to be tested again to check thiamine levels and compared to the baseline data.
Recovery of Bracken Poisoning in Horses
Recovery of Bracken fern poisoning is very possible with the proper treatment. It is important, however, that treatment is begun before the horse becomes recumbent. Once the horse is unable to rise up after lying down, the prognosis is poor. Fortunately, many horse owners are able to identify the symptoms in plenty of time, and many horses recover in a timely manner.
If your horse needs to take his medication in your care, the veterinarian will give you specific dosage instructions. The amount of medication and the period of time your horse needs to take his thiamine or antibiotics will be communicated by your veterinarian.
In order to prevent Bracken fern toxicity in your horse, be sure that he has plenty of healthy foliage to graze on and the fields are Bracken fern-free. Be sure to always purchase hay from a farm that does not have Bracken fern which can be mixed in with the hay.